South Dakota, 2019

Flood in South Dakota, March 23 to 31, 2019

March 23 to 31, 2019 · NWS UNR · 1 event in 1 county or zone

Minor flooding occurred along the Little Missouri River due to snowmelt and ice jams.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Minor flooding occurred along the Little Missouri River due to snowmelt and ice jams.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 23, 4:30 AM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Mar 23, 4:30 AM MST, 4 hours 15 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
530 AM MDT Sat Mar 23 2019

.DISCUSSION...(Today Through Friday)
Issued at 216 AM MDT Sat Mar 23 2019

Water vapor shows upper low over far eastern CO with inverted trof
extending into the northern rockies, with good fetch of mid/upper
level moisture all the way into the southern plains (large area of
precipitable waters across the central plains/rockies 150-200
percent of normal). At the surface, lee trof extends along the
northern/central Rocky Mountain front, helping transport surface
moisture northward.

Upper low will translate slowly eastward across the central plains
today and into southwest IA by Sunday morning. Rain will continue
to advect northward through the CWFA, but the position of the
upper low should keep the heaviest rain to our south. While the
main upper low shifts further east, a secondary upper wave will
keep chances of rain in the forecast into Monday. Additional QPF
through Monday will likely be less than 0.25 inches for most
areas, although a few higher amounts possible in the Black Hills.
Temps should remain warm enough to limit snow accumulations to
higher elevations, and even those snow amounts will be light.

Transitory upper ridge will then bring dry and warmer temps to the
region through Wednesday. Would not be surprised to see some areas
south/east of the Black Hill near 70F degrees Tuesday and
Wednesday. Next upper trof moves through late in the week for next
chance of precipitation and cooler temps. The more likely scenario
with this trof is for the heaviest precipitation to remain to our
south.

&&

.AVIATION...(For the 12Z TAFS Through 12Z Sunday Morning)
Issued At 527 AM MDT Sat Mar 23 2019

MVFR/IFR ceilings/visibility with light rain and fog will persist
across much of the area today and tonight. LIFR conditions
expected around the Black Hills and across parts of northeast
Wyoming through tonight. Rain will change over to snow in the
higher Black Hills.

&&

.HYDROLOGY...
Issued at 216 AM MDT Sat Mar 23 2019

Snowmelt and ice jam flooding is ongoing across parts of the
forecast area. See current Flood Warning/Advisory products for
details. Mostly cloudy skies and slightly cooler temps should
help slow the melt this weekend. Additional rainfall amounts
through Monday will generally be less than 0.25 inches. Dry
weather along with much warmer temps are then expected for
Tuesday and Wednesday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Johnson
AVIATION...15
HYDROLOGY...Johnson
Hazardous weather outlook, Mar 23, 5:41 AM MST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
641 AM MDT Sat Mar 23 2019

SDZ001-002-012>014-WYZ054>056-058-071-241300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Campbell-Southern Campbell-Western Crook-Weston-
Northeastern Crook-
641 AM MDT Sat Mar 23 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

Fog will persist this morning across parts of the South Dakota
plains, reducing visibilities.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Some light snow will be possible Sunday night. Up to half an inch
of snowfall will be possible.

The potential for creek and river flooding will increase this
weekend and early next week as milder weather allows for more
rapid snow melt across the area. Ice will continue to break up in
some rivers as well, leading to high potential for ice jams and
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ030>032-041>044-046-047-049-073-241300-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Southern Meade Co Plains-
641 AM MDT Sat Mar 23 2019 /741 AM CDT Sat Mar 23 2019/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Flood warnings and advisories remain in effect for some areas,
especially along portions of the Cheyenne and White rivers, due to
snow melt and ice jams. Fog will persist across southwest South
Dakota, mainly along the southern and eastern portions of the
Black Hills, reducing visibilities.

Some fog could develop tonight, reducing visibilities.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Creeks and rivers will continue to run high, with some lowland
flooding, as milder weather allows for more rapid snow melt
across the area. Ice break-up in the White, Bad, and Cheyenne
Rivers will continue, with high potential for ice jams and
flooding. Additional rain this weekend will bring up to a tenth
inch of rainfall.

Some light snow will be possible Sunday night. Up to half an inch
of snowfall will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024>029-072-074-WYZ057-241300-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-
Wyoming Black Hills-
641 AM MDT Sat Mar 23 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Some light snow will be possible Sunday night. Up to half an inch
of snowfall will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Harding

When
March 23, 8:45 AM MST to March 31, 8:00 PM MST
Where
Harding County, 17.15 mi WNW of Ladner to 8.63 mi SSW of Camp Crook
Cause
Ice Jam
Reported by
River/Stream Gage
Coordinates
45.945, -104.046

Ice jams, combined with runoff from melting snow, caused minor flooding of agricultural land along the Little Missouri River. The river crested about 4.5 feet above flood stage at the SD Highway 20 bridge near Camp Crook on March 25. The resulting flow of 8500 cfs was the sixth highest discharge measurement at this site in 65 years.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815448.